Kentucky, 2007

Flash Flood and Hail in Kentucky, May 4, 2007

May 4, 2007 · NWS JKL · 9 events in 3 counties and zones

A stationary frontal boundary just to the south of Kentucky provided the focus for showers and thunderstorms to develop over the area. Some of the storms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary frontal boundary just to the south of Kentucky provided the focus for showers and thunderstorms to develop over the area. Some of the storms were severe, producing damaging winds and large hail. The storms developed during the heating of the afternoon hours, and became more numerous late in the day and early in the evening. Due to light winds, the storms moved slowly. This, in combination with copius moisture, provided the ingredients for very heavy rainfall in some areas. The Somerset area received over 2 inches of rain during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 4, 1:12 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 1:12 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
212 PM EDT FRI MAY 4 2007

.SHORT TERM.../THE REST OF TODAY/

STATIONARY BOUNDARY CONTINUES TO LIE TO THE SW OF THE CWA AND IS
ANTICIPATED TO LIFT NORTH TOWARD THE CWA AS A WARM FRONT TODAY. IN
ADDITION...INVERTED TROUGH ALSO LIES FROM SW TO NE ACROSS THE CWA
LATE THIS MORNING. MID LEVEL SW/V WILL ALSO BE APPROACHING THE ARE
THIS AFTERNOON WITH DIFFLUENT AND LIGHT UPPER LEVEL FLOW. THETA E
RIDGE EXTENDS NORTH INTO THE SOUTHWESTERN CWA ON THE NORTHERN EXTENT
OF THE CUMBERLAND PLATEAU. THIS AREA IS ALSO EXPERIENCING SOME
CLEARING THIS AM...SO WOULD EXPECT ADDITIONAL CONVECTIVE DEVELOP THIS
AFTERNOON TO BE PRIMARILY OVER OR ADJACENT TO THIS AREA THIS
AFTERNOON...THEN SPREADING N AND E. THREAT FORM STORMS WILL
GENERALLY REMAIN A LOCALLY HEAVY RAIN THREAT...THOUGH A MARGINALLY
SEVERE STORM CANNOT BE COMPLETELY RULED OUT IN THE SW COUNTIES. MAIN
CHANGES TO THE GRIDS AND ZFP WERE TO RAISE TEMPS IN THE SW CWA AND
LOWER SKY COVER THERE OVER THE NEXT COUPLE OF HOURS AND THEN RAMPING
UP BY 18Z.

SO FAR THE LOWEST FFG VALUES ARE GENERALLY ALONG THE VA BORDER...THOUGH
SOME OTHER AREAS JUST EAST OF LOZ HAVE BEEN RATHER WET TOO. THE HEAVY
RAIN THREAT WILL CONTINUE TO BE MONITORED AND IF SIGNIFICANT RAIN
APPEARS POSSIBLE...ESPECIALLY OVER THE AREAS THAT HAVE BEEN WETTEST...
A FLASH FLOOD WATCH MAY NEED TO ISSUED THIS AFTERNOON FOR PARTS OF
THE CWA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

06Z SFC ANALYSIS SHOWS COOL HIGH PRESSURE OFF TO THE NORTHEAST WHILE
KENTUCKY IS STUCK IN THE MIRE WITH A BROAD STATIONARY FRONT LOCATED
SOMEWHERE NEAR THE TENNESSEE BORDER. THE PRESSURE PATTERN THROUGH
SOUTHERN KENTUCKY IS SOMEWHAT INVERTED...HELPING TO FOCUS THE LOW
LEVEL MOISTURE INTO THIS PART OF THE REGION. AS A RESULT...
TEMPERATURES ARE RATHER MILD THROUGH THE CWA...NOT FAR FROM 60
DEGREES WITH THE DEWPOINTS ONLY A TIC OR TWO BEHIND. ON RADAR...THERE
IS VERY LITTLE ACTIVITY SEEN LOCALLY...WHILE MORE SUBSTANTIAL SHOWERS
AND THUNDERSTORMS ARE SPINNING OVER THE WESTERN HALF OF TENNESSEE AND
DRIFTING NORTH THROUGH WESTERN KENTUCKY. THE FEW CELLS THAT SHOW UP
FURTHER EAST ARE JUST SOME LIGHT SHOWERS MAKING THE MOST OF THE DAMP
ENVIRONMENT...WHILE SPRINKLES ARE MORE COMMON OVER EAST KENTUCKY. THE
LOW STRATUS AFFECTING SOME OF THE RIDGES IS ALSO RESPONSIBLE FOR
AREAS OF FOG AND DRIZZLE THERE. ON SATELLITE...THE 500 MB FEATURES
GUIDING THE WEATHER SHOW UP QUITE WELL AS ONE UPPER LOW IS SEEN
SPINNING NORTHEAST OVER ARKANSAS. A DEEPER GYRE IS FOUND OVER FAR
EAST CANADA RESPONSIBLE FOR CLEAR SKIES THROUGH THE MID-ATLANTIC
STATES. MID LEVEL CLOUDS THROUGH KENTUCKY AND EASTWARD ARE SEEMINGLY
AS STATIONARY AS THE FRONT RESPONSIBLE FOR THEM. SLIGHT RIDGING
BETWEEN THESE TWO UPPER LOWS HAVE SET UP A WEAK OMEGA BLOCK THAT WILL
CONTINUE OUR RATHER CLOUDY AND DAMP WEATHER INTO THE FIRST PART OF
THE WEEKEND.

THE MODELS ARE IN DECENT AGREEMENT ON THE LONGWAVE PATTERN ALOFT
THROUGH THE PERIOD AS THE WEAK BLOCK GIVES WAY TO A MORE CLASSIC ONE
BY SATURDAY NIGHT. THE CURRENT ARKANSAS UPPER LOW WILL DAMPENED OUT
AND BECOME JUST A RIPPLE TO CLUTTER UP THE STRENGTHENING FULL
LATITUDE RIDGE THAT BUILDS OVER THE MIDWEST SATURDAY AND SATURDAY
NIGHT...IN RESPONSE TO A MUCH DEEPER TROUGH/LOW PLUNGING INTO THE
SOUTHERN ROCKIES. BY THE END OF THE WEEKEND...THE RIDGE OF THE OMEGA
BLOCK WILL BE THE DOMINANT FEATURE CONTROLLING THE WEATHER FROM THE
UPPER PENINSULA SOUTH TO THE GULF COAST. HOWEVER...EASTERN KENTUCKY
WILL BENEFIT IN OTHER WAYS FROM BEING CLOSE TO EASTERN LOW AS IT
PIVOTS SOUTH THROUGH THE MID ATLANTIC STATES ON SUNDAY.

SENSIBLE WEATHER WILL FEATURE A FAIRLY COMPLICATED INTERACTION
BETWEEN THE PACKETS OF UPPER ENERGY SET FREE FROM THE DIEING 500MB
LOW OVER ARKANSAS...THE STALLED SFC BOUNDARY NEARBY...DIURNALLY DRIVEN
INSTABILITY...HIGH PW AIR IN PLACE OVER THE CWA...AND THE LONGER
TREND TOWARD HIGHER HEIGHTS. LEANED HEAVIEST ON THE SREF SOLUTION FOR
THE POP AND WX PART OF THE FORECAST TODAY INTO SATURDAY. AS A
RESULT...EXPECT SHOWERS AND THUNDERSTORMS TO BREAK OUT AROUND MIDDAY
OVER CENTRAL KENTUCKY...SPREADING EAST AND BECOMING NUMEROUS DURING
THE AFTERNOON. GIVEN THE NEARLY NEGLIGIBLE MOVEMENT OF THE OVERALL
PATTERN...HAVE ONLY SLOWLY PROGRESSED THE HIGHEST POPS EASTWARD THIS
EVENING AND OVERNIGHT. EXPECT A RELATIVE LULL DURING SATURDAY MORNING
BEFORE BUILDING INSTABILITY DOES THE TRICK AND RENEWS THE SHOWER AND
THUNDERSTORM ACTIVITY FOR EAST KENTUCKY BY THE AFTERNOON. THIS
TIME...THOUGH...500MB HEIGHTS WILL BE RISING QUICKER IN THE WEST AND
SHOULD HELP TO PUSH THE ACTIVITY EASTWARD SO THAT A DRIER SECOND HALF
OF THE NIGHT CAN BE ANTICIPATED. WITH THE BUILDING RIDGE KEEPING THE
RAIN THREAT TO A MINIMUM...SUNDAY SHOULD BE DRY. IN FACT THE DAY
SHOULD BE PLEASANT AND LESS HUMID AS NORTHEAST WINDS BEHIND A
BACKDOOR FRONT SPREAD MUCH DRIER...AND SLIGHTLY COOLER AIR INTO THIS
PART OF THE STATE.

GIVEN THE MOIST ENVIRONMENT IN PLACE THE NEXT 48 HOURS OR SO...DID
NOT REFLECT TOO MUCH OF A TERRAIN EFFECT FOR THE MAX AND MIN
TEMPERATURE GRIDS. A BLEND OF THE INHERITED GRIDS AND THE ADJMAV
YIELDED THE BEST RESULTS...TURNING OUT FAIRLY SIMILAR TO A MOS
CONSENSUS. DID SHAVE THE HIGHS AND LOWS A BIT COOLER SATURDAY NIGHT
THROUGH SUNDAY NIGHT WITH THE EXPECTED CHANGE IN AIRMASS. AS FOR
POPS...ENDED UP CLOSEST TO THE MAV TODAY WITH THE MET/S NUMBERS THE
CLOSEST FROM TONIGHT THROUGH SUNDAY.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

OVERALL...MODELS ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH
RIDGING OVER THE CONUS FROM THE MS VALLEY AND INTO THE EASTERN
CONUS...WITH RIDING OVER THE EASTERN PACIFIC/PACIFIC COAST. A TROUGH
WITH A CLOSED LOW IN THE CENTRAL ROCKIES IS EXPECTED TO BE IN
BETWEEN. THE UPPER LEVEL RIDGE WILL SETTLE OVER THE TN AND OH VALLEYS
EARLY IN THE PERIOD...WITH SFC RIDGE SETTLING ACROSS THE
SOUTHEASTERN STATES. AT THE SAME TIME...A NORTHERN STREAM TROUGH
WILL BE MOVING ACROSS THE SOUTHERN CANADA AND DAMPEN HEIGHTS OVER
THE NORTHERN US DURING THE FIRST HALF OF THE PERIOD...WITH THE
TROUGH GRADUALLY MOVING TO THE MS VALLEY/GREAT LAKES BY THE END OF
THE PERIOD PER 0 AND 6Z GFS. THE 0Z ECMWF HOLDS ONTO HIGHER HEIGHTS
OVER THE REGION AND SOUTHEASTERN US WHILE IT CUTS OFF THE SOUTHERN
PORTION OF THE MOUNTAIN WEST TROUGH OVER AZ/NM AND IS SLOWER PUSHING
IT INTO THE PLAINS. CONFIDENCE IS RATHER LOW LATE IN THE PERIOD GIVEN
MODEL DIFFERENCES. OVERALL...A FORECAST CLOSER TO ENSEMBLES MEANS/HPC
GUIDANCE WAS FOLLOWED DUE TO DIFFERENCES BETWEEN MODELS AND
DIFFERENCES FROM MODEL RUN TO RUN. USUALLY WITH THESE TYPES OF CUTOFF
OR SLOW MOVING LOWS THE SLOWER SOLUTION ENDS UP BEING BETTER.

OPTED TO CONTINUE WITH JUST SLIGHT CHANCE POPS ON LATE WED. WITH
INCREASING MOISTURE THROUGH THE MIDDLE OF THE WEAK AND APPROACH OF A
DYING NORTHERN STREAM COLD FRONT AT THE END OF THE PERIOD...OPTED
FOR CHANCE POPS. WITH RIDGE OVER THE AREA...OPTED TO CONTINUE TO GO
A COUPLE OF DEGREES ABOVE 0Z MEX NUMBERS FOR TUE THROUGH THU WITH 8H
TEMPS IN THE 11 TO 13C DEGREE RANGE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

AIRMASS IS DESTABILIZING FROM JKL SOUTH AS BREAKS HAVE DEVELOPED IN
THE CLOUDS AFTER INITIAL BAND OF SHOWERS MOVED THROUGH THIS MORNING.
LATEST RADAR IMAGES INDICATE ISOLATED CONVECTION FIRING NEAR SME AND
THIS TREND SHOULD CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON.
SCATTERED COVERAGE THIS AFTERNOON IS EXPECTED TO BECOME MORE
WIDESPREAD OVERNIGHT TONIGHT AS THE LOW LEVEL JET RAMPS UP AND
POTENT DISTURBANCE ROTATES NORTH OVER THE WESTERN HALF OF THE STATE.
EXPECT CONDITIONS TO DETERIORATE TO MVFR AT LEAST AFTER 00Z IN
SHOWERS AND TSTORMS AND THEN LOWER TO IFR/LIFR AFTER MIDNIGHT AS FOG
AND LOW CLOUDS GET ADDED TO THE MIX. THE PRECIP SHOULD GRADUALLY
DIMINISH IN COVERAGE BY AROUND 12Z OR SLIGHTLY AFTER AS THE
DISTURBANCE MOVES AWAY FROM THE AREA... HOWEVER DON/T EXPECT
CONDITIONS TO MAKE ANY GREAT IMPROVEMENTS AS LOW CLOUDS KEEP AT
LEAST MVFR CONDITIONS LINGERING THROUGH THE END OF THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF/JP
LONG TERM....JP
AVIATION...ABE
Hazardous weather outlook, May 4, 4:10 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT FRI MAY 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
510 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. DEPENDING ON WHERE
THEY TRACK AND HOW EXTENSIVE THEY ARE...LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY WITH THE CONTINUED
POTENTIAL FOR LOCALIZED EXCESSIVE RAINFALL.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN OR FLOODING.

GREIF

In the hours before

Special weather statement, May 4, 2:02 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT FRI MAY 4 2007

KYZ079-083-041930-
PULASKI-WAYNE-
302 PM EDT FRI MAY 4 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHWEST PULASKI AND
NORTHWESTERN WAYNE COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MILL SPRINGS OVER LAKE CUMBERLAND...MOVING NORTH AT 10 MPH.

THIS STORM WILL BE NEAR NAOMI AROUND 320 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, May 4, 2:30 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT FRI MAY 4 2007

KYZ079-042000-
PULASKI-
330 PM EDT FRI MAY 4 2007

...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL PULASKI COUNTY
THROUGH 400 PM EDT FRIDAY AFTERNOON...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH...
MOVING NORTH AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF UP TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, May 4, 2:54 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT FRI MAY 4 2007

KYZ080-042030-
LAUREL-
354 PM EDT FRI MAY 4 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN LAUREL COUNTY THROUGH 430
PM EDT FRIDAY AFTERNOON...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST
BERNSTADT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR OAKLEY AROUND 405 PM EDT...VICTORY AROUND 410
PM EDT...ATLANTA AROUND 415 PM EDT...MCWHORTER AROUND 420 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 4, 3:13 PM EST to 3:17 PM EST
Where
Clay County, Manchester
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.150, -83.750

Two trees down.

Thunderstorm Wind, Clay

When
May 4, 3:13 PM EST to 3:17 PM EST
Where
Clay County, Manchester
Measured
53 kt (61 mph) estimated gust
Property damage
$700
Reported by
Law Enforcement
Coordinates
37.150, -83.750

Tree down on Lost Fork Rd and in the Big Tree community.

Flash Flood, Laurel

When
May 4, 3:28 PM EST to 3:32 PM EST
Where
Laurel County, 1 mi N of Pittsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.184, -84.120

KY-3434 closed briefly due to high water.

Hail, Clay

When
May 4, 3:33 PM EST to 3:37 PM EST
Where
Clay County, Creekville
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -83.550

Quarter sized hail.

Thunderstorm Wind, Leslie

When
May 4, 3:58 PM EST to 4:02 PM EST
Where
Leslie County, Stinnett
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.100, -83.380

Two trees down on KY-421 near Stinnett.

Hail, Leslie

When
May 4, 4:00 PM EST to 4:04 PM EST
Where
Leslie County, Smilax
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -83.280

Hail, Leslie

When
May 4, 4:06 PM EST to 4:10 PM EST
Where
Leslie County, Hyden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.170, -83.370

Nickel sized hail.

Hail, Leslie

When
May 4, 4:08 PM EST to 4:12 PM EST
Where
Leslie County, 4 mi SSE of Hyden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.117, -83.342

Quarter sized hail.

Hail, Leslie

When
May 4, 4:18 PM EST to 4:22 PM EST
Where
Leslie County, 1 mi SE of Wooton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -83.287

Penny sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25052, 25053, 25064, 25054, 25055, 25057, 25061, 25062, 25063.